Montana, 2006

Flooding in Montana, November 7 to 8, 2006

November 7 to 8, 2006 · NWS MSO · 3 events in 3 counties and zones

Heavy rain on top of snow pack caused small streams to over top their banks in Lincoln, Sanders and Ravalli Counties. Rainfall totals over a two day period ranged from 2 to 3 inches in the valleys and 6 to 7 inches in the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Heavy rain on top of snow pack caused small streams to over top their banks in Lincoln, Sanders and Ravalli Counties. Rainfall totals over a two day period ranged from 2 to 3 inches in the valleys and 6 to 7 inches in the mountains. In Lincoln County, some bridge washouts were reported with county wide small stream flooding. In Sanders County, a few county roads and private drives were flooded. In Ravalli County, Kootenai Creek flooded near Stevensville and washed out a bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 7, 9:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 7, 9:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
956 AM MST TUE NOV 7 2006

.UPDATE...WILL UPDATE FORECASTS THIS MORNING...FOR A FEW CHANGES.
FIRST WILL BE EXTENDING THE WIND ADVISORIES FOR MONTANA ZONES
UNTIL 5AM MST WEDNESDAY AND THE ADVISORY FOR GRANGEVILLE/CAMAS
PRAIRIE UNTIL 7PM PST TONIGHT. WILL ALSO RAISE SOME HIGH
TEMPERATURE TODAY...A FEW LOCATIONS ARE AT OR SLIGHTLY ABOVE THE
FORECASTED HIGHS. DO NOT EXPECT TO SEE MUCH WARMING TODAY...WITH
THE CLOUDS AND WIDESPREAD RAIN.

AS THE STRONG JET CORE SAGS SOUTH OVER THE REGION TONIGHT...
THERE IS A GREATER POTENTIAL STRONG WINDS WILL BE REALIZED OVER
THE HIGHER TERRAIN OF WESTERN MONTANA. GRANGEVILLE AREA WINDS
HAVE DIMINISH BELOW ADVISORY CRITERIA ONLY TEMPORARILY...SOUTH
WINDS ARE EXPECTED TO INCREASE ONCE AGAIN BY AFTERNOON.

&&

.AVIATION...PRECIPITATION...HEAVY AT TIMES...WILL LOWER CEILINGS
AND REDUCE VISIBILITIES OVER THE NEXT 24 HOURS. STRONG SURFACE
WINDS WILL ALSO MAKE AIR TRAVEL HAZARDOUS. PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

&&

.HYDROLOGY...HEAVY RAINFALL YESTERDAY AND TODAY IS CAUSING RIVERS
AND SMALL STREAMS TO RISE ACROSS NORTH CENTRAL IDAHO AND WESTERN
MONTANA. SMALL STREAMS AND CREEKS WILL RISE TO NEAR BANKFULL
DURING THE DAY TODAY. ROCK SLIDES AND DEBRIS FLOWS ARE ALSO A
THREAT THROUGH WEDNESDAY.

SMALL STREAM ADVISORY HAS BEEN ISSUED FOR RAVALLI COUNTY OF WEST
CENTRAL MONTANA. IN ADDITION...A SMALL STREAM FLOOD ADVISORY FOR
THE WEST GLACIER REGION IN NORTHWEST MONTANA WILL BE ISSUED. GIVEN
RAINFALL RATES AND AMOUNTS DURING THE PAST 24 HOURS AND MORE RAIN
ON THE WAY...OTHER AREAS COULD BE INCLUDED IN SMALL STREAM FLOOD
ADVISORIES. PLEASE SEE THE FLSMSO PRODUCT FOR THE LATEST
INFORMATION.

&&

.PREV DISCUSSION... /ISSUED 546 AM MST TUE NOV 7 2006/

UPDATE...IT NOW LOOKS UNLIKELY MOUNTAIN AREAS NEAR BUTTE AND
ANACONDA WILL SEE WARNING VELOCITY WINDS FOR THE REST OF THE
DAY...SO HAVE DOWNGRADED THE HIGHLIGHT THERE TO A WIND ADVISORY.
OTHERWISE FORECAST LOOKS ON TRACK.

AVIATION...PRECIPITATION...HEAVY AT TIMES...WILL LOWER CEILINGS
AND REDUCE VISIBILITIES OVER THE NEXT 24 HOURS. STRONG SURFACE
WINDS WILL ALSO MAKE AIR TRAVEL HAZARDOUS. PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

HYDROLOGY...HEAVY RAINFALL YESTERDAY AND TODAY WILL RAISE RIVERS AND
STREAMS THROUGH CENTRAL IDAHO AND WESTERN MONTANA. NO MAIN STEM
RIVER FLOODING IS EXPECTED...BUT SMALL STREAMS AND CREEKS MAY FILL
TO NEAR BANK FULL THROUGH WEDNESDAY. A SMALL STREAM FLOOD ADVISORY
HAS BEEN ISSUED FOR RAVALLI COUNTY THROUGH EARLY WEDNESDAY. ROCK
SLIDES AND DEBRIS FLOWS ARE ALSO A THREAT DURING THIS TIME FRAME.

PREV DISCUSSION... /ISSUED 200 AM MST TUE NOV 7 2006/

DISCUSSION...ANOTHER WET AND WINDY DAY EXPECTED AS WESTERLY FLOW
CONTINUES TO BRING MOIST AND WARM SUB-TROPICAL AIR OVER THE
NORTHERN ROCKIES. THIS AFTERNOON SHOULD BE ALMOST AS WINDY AS
YESTERDAY...BUT DECIDED TO LET THE MORNING CREW CHECK THE 12Z
MODELS BEFORE EXTENDING THE WIND HIGHLIGHTS.

MAIN FORECAST CHALLENGE IS WHEN THE COLD FRONT WILL MOVE SOUTH
INTO NORTHERN IDAHO AND WESTERN MONTANA. THE NAM MODEL SUGGESTS
COLDER AIR WILL MAKE ITS WAY INTO THE PACIFIC NORTHWEST
TONIGHT...WHILE THE GFS BRINGS IT IN WEDNESDAY AFTERNOON. WITH
BETTER RUN TO RUN CONSISTENCY...CHOSE THE GFS SOLUTION TO BASE THE
FORECAST ON. REGARDLESS OF SOLUTION...SNOW LEVELS WILL QUICKLY
DROP AND TEMPERATURES WILL FALL 10 TO 15 DEGREES AS FRONT PASSES.

ENERGETIC WESTERLY FLOW WILL CONTINUE INTO NEXT WEEK WARMING TEMPERATURES
BACK TO NORMAL...AND BRINGING MAINLY MOUNTAIN SHOWERS. MODELS
INDICATE SHORTWAVE TROUGHS MOVING THROUGH THE FLOW AND OVER THE
AREA FRIDAY NIGHT AND MONDAY...BRINGING ADDITIONAL PRECIPITATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY UNTIL 5 AM MST WEDNESDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS-BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
     WEST GLACIER REGION.

ID...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR
     OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...KOLATA/MSJ
LONG TERM....STEGEMILLER
AVIATION...FOSTER
HYDROLOGY...RPN
Hazardous weather outlook, Nov 7, 10:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1005 AM MST TUE NOV 7 2006

IDZ007-MTZ002-006-007-043-080600-
OROFINO/GRANGEVILLE REGION-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1005 AM MST TUE NOV 7 2006 /905 AM PST TUE NOV 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN
EFFECT WIND ADVISORY IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS
MORNING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWMSO  /WWUS75 KMSO/

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER SYSTEM MOVING OVER THE AREA WILL CAUSE STRONG
WINDS AND LOCAL HEAVY RAIN...ESPECIALLY OVER NORTHWEST MONTANA
THROUGH TONIGHT. THE STRONGEST WINDS WILL OCCUR OVER THE CAMAS
PRAIRIE NEAR GRANGEVILLE IDAHO AND ACROSS THE HIGHER TERRAIN IN
IDAHO AND MONTANA. RUNOFF FROM RAINFALL MAY CAUSE ROCK AND DEBRIS
FLOWS OVER AREA HIGHWAYS. IN ADDITION...SMALL STREAMS WILL
CONTINUE TO RISE WITH MINOR FLOODING REPORTED IN RAVALLI AND
FLATHEAD COUNTIES. SEE SMALL STREAM FLOOD ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAINFALL AND BREEZY CONDITIONS WILL CONTINUE EARLY
WEDNESDAY BEFORE TAPERING OFF. RUNOFF FROM RAINFALL MAY CAUSE
ROCK OR MUD SLIDES AND DEBRIS FLOWS ONTO AREA HIGHWAYS. IN
ADDITION...SMALL STREAMS MAY CONTINUE TO SEE RISES WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-080600-
MISSOULA/BITTERROOT VALLEYS-
1005 AM MST TUE NOV 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER SYSTEM MOVING OVER THE AREA WILL CAUSE
OCCASIONALLY GUSTY WINDS...ESPECIALLY NEAR CANYONS WITHIN THE
BITTERROOT VALLEY. RUNOFF FROM RAINFALL MAY CAUSE ROCK AND DEBRIS
FLOWS OVER AREA HIGHWAYS. IN ADDITION...SMALL STREAMS WILL
CONTINUE TO RISE WITH MINOR FLOODING REPORTED IN RAVALLI COUNTY.
SEE SMALL STREAM FLOOD ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY WINDS MAY CONTINUE TO BE EXPERIENCED WEDNESDAY
MORNING NEAR CANYONS WITHIN THE BITTERROOT VALLEY BEFORE
DECREASING. RUNOFF FROM RAINFALL MAY CAUSE ROCK OR MUD SLIDES AND
DEBRIS FLOWS ONTO AREA HIGHWAYS. IN ADDITION...SMALL STREAMS MAY
CONTINUE TO SEE RISES WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ001-003-004-080600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-
1005 AM MST TUE NOV 7 2006 /905 AM PST TUE NOV 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER SYSTEM MOVING THROUGH THE AREA WILL CAUSE
MODERATE TO LOCALLY HEAVY RAINFALL...ESPECIALLY OVER HIGHER TERRAIN.
RUNOFF FROM RAINFALL MAY CAUSE ROCK AND DEBRIS FLOWS OVER AREA
HIGHWAYS. IN ADDITION...SMALL STREAMS WILL CONTINUE TO RISE WITH
MINOR FLOODING POSSIBLE. A SMALL STREAM FLOOD ADVISORY IS IN
EFFECT FOR LINCOLN...SANDERS...AND FLATHEAD COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAINFALL AND STRONG WINDS OVER THE HIGHER TERRAIN WILL
CONTINUE EARLY WEDNESDAY BEFORE DECREASING. RUNOFF FROM RAINFALL
MAY CAUSE ROCK OR MUD SLIDES AND DEBRIS FLOWS ONTO AREA
HIGHWAYS. IN ADDITION...SMALL STREAMS MAY CONTINUE TO SEE RAPID
RISES THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 7, 8:58 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
858 AM MST TUE NOV 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 15 E AVON               46.60N 112.29W
11/06/2006  M59.00 MPH       LEWIS AND CLARK    MT   MESONET

            AT MCDONALD PASS HIGH WINDS OCCURED AT 320 PM MST WITH
            SUSTAINED WIND AT 41 MPH GUSTING TO 58 MPH FROM THE WEST.
            STRONGEST WINDS OCCURED AT MIDNIGHT ON 11/07/06 WITH

            SUSTAINED WIND AT 47 MPH GUSTING TO 59 MPH FROM THE WEST.

&&

FOSTER
Local storm report, Nov 7, 10:06 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1006 AM MST TUE NOV 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG CORAM                   48.42N 114.04W
11/06/2006                   FLATHEAD           MT   PARK/FOREST SRVC

            WEST GLACIER PARK SERVICE REPORTED TREES DOWN IN CORAM
            THIS MORNING FROM GUSTY WINDS THAT OCCURRED OVERNIGHT.

&&

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ravalli

When
November 7, 11:00 AM MST to November 8, 11:00 AM MST
Where
Ravalli County, Stevensville
Cause
Heavy Rain / Snow Melt
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
46.500, -114.080

Kootenai Creek flooded from heavy rain and snow melt washing a bridge out. Minor small stream flooding was reported elsewhere in the county.

Flood, Lincoln

When
November 7, 12:00 PM MST to November 8, 12:00 PM MST
Where
Lincoln County, Eureka to Happys Inn
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.880, -115.050

Lincoln County Sheriff reported bridge washouts, small stream flooding county wide with residents sandbagging property to protect homes. Flooding was reported near Libby from Libby Creek over topping its bands and flood waters lapping onto a home.

Flood, Sanders

When
November 7, 12:00 PM MST to November 8, 12:00 PM MST
Where
Sanders County, Heron to Noxon
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.050, -115.950

County roads and private drives were flooded just off Highway 56 near Bull River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4412, 4410, 4411.